January 2018, 38(1): 1-41. doi: 10.3934/dcds.2018001

Linking curves, sutured manifolds and the Ambrose conjecture for generic 3-manifolds

Universidad Politécnica de Madrid, ETSI Navales, Avd. Arco de la Victoria 4, 28040 Madrid

Received  April 2016 Revised  July 2017 Published  September 2017

Fund Project: The author was partially supported by research grant ERC 301179, and by INEM

We present a new strategy for proving the Ambrose conjecture, a global version of the Cartan local lemma. We introduce the concepts of linking curves, unequivocal sets and sutured manifolds, and show that any sutured manifold satisfies the Ambrose conjecture. We then prove that the set of sutured Riemannian manifolds contains a residual set of the metrics on a given smooth manifold of dimension $3$.

Citation: Pablo Angulo. Linking curves, sutured manifolds and the Ambrose conjecture for generic 3-manifolds. Discrete & Continuous Dynamical Systems - A, 2018, 38 (1) : 1-41. doi: 10.3934/dcds.2018001
References:
[1]

W. Ambrose, Parallel translation of riemannian curvature, Ann. of Math(2), 64 (1956), 337-363. doi: 10.2307/1969978.

[2]

P. Angulo, Cut and Conjugate Points of the Exponential Map, with Applications Ph. D. Dissertation at Universidad Autónoma de Madrid, 2014, arXiv: 1411.3933

[3]

P. Angulo and L. Guijarro, Balanced split sets and Hamilton-Jacobi equations, Calc. Var. Partial Differential Equations, 40 (2011), 223-252. doi: 10.1007/s00526-010-0338-y.

[4]

R. A. Blumenthal and J. J. Hebda, The generalized Cartan-Ambrose-Hicks theorem, C. R. Acad. Sci. Paris Sér. I Math, 305 (1987), 647-651. doi: 10.1007/BF00182117.

[5]

M. A. Buchner, Stability of the cut locus in dimensions less than or equal to 6, Invent. Math., 43 (1977), 199-231.

[6]

É. Cartan, Leçons sur la Géométrie des Espaces de Riemann (French) 2d ed. Gauthier-Villars, Paris, 1951.

[7]

M. Castelpietra and L. Rifford, Regularity Properties of the Distance Functions to Conjugate and Cut Loci for Viscosity Solutions of Hamilton-Jacobi Equations and Applications in Riemannian Geometry, ESAIM Control Optim. Calc. Var., 16 (2010), 695–718. arXiv: 0812.4107 (2008). doi: 10.1051/cocv/2009020.

[8]

J. Cheeger and D. G. Ebin, Comparison Theorems in Riemannian Geometry Revised reprint of the 1975 original. AMS Chelsea Publishing, Providence, RI, 2008.

[9]

P. Griffiths and J. Wolf, Complete maps and differentiable coverings, Michigan Math. J., 10 (1963), 253-255. doi: 10.1307/mmj/1028998907.

[10]

B. Hambly and T. Lyons, Uniqueness for the signature of a path of bounded variation and the reduced path group, Ann. of Math.(2), 171 (2010), 109-167. doi: 10.4007/annals.2010.171.109.

[11]

J. J. Hebda, Conjugate and cut loci and the Cartan-Ambrose-Hicks theorem, Indiana Univ. Math. J., 31 (1982), 17-26. doi: 10.1512/iumj.1982.31.31003.

[12]

J. J. Hebda, Parallel translation of curvature along geodesics, Trans. Amer. Math. Soc., 299 (1987), 559-572. doi: 10.1090/S0002-9947-1987-0869221-6.

[13]

J. J. Hebda, Metric structure of cut loci in surfaces and Ambrose's problem, J. Differential Geom., 40 (1994), 621-642. doi: 10.4310/jdg/1214455780.

[14]

J. J. Hebda, Heterogeneous Riemannian manifolds, Int. J. Math. Math. Sci. (2010), Article ID 187232, 7 pp.

[15]

N. Hicks, A theorem on affine connexions, Illinois J. Math., 3 (1959), 242-254.

[16]

M. Hirsch, Differential Topology Graduate Texts in Mathematics, 33. Springer-Verlag, New York, 1976.

[17]

M. V. de HoopS. F. HolmanE. IversenM. Lassas and B. Ursin, Recovering the isometry type of a Riemannian manifold from local boundary diffraction travel times, J. Math. Pures Appl., 103 (2015), 830-848. doi: 10.1016/j.matpur.2014.09.003.

[18]

J. Itoh, The length of a cut locus on a surface and Ambrose's problem, J. Differential Geom., 43 (1996), 642-651. doi: 10.4310/jdg/1214458326.

[19]

J. Itoh and M. Tanaka, The Lipschitz continuity of the distance function to the cut locus, Trans. Amer. Math. Soc., 353 (2001), 21-40. doi: 10.1090/S0002-9947-00-02564-2.

[20]

S. Janeczko and T. Mostowski, Relative generic singularities of the exponential map, Compositio Mathematica, 96 (1995), 345-370.

[21]

F. Klok, Generic singularities of the exponential map on Riemannian manifolds, Geom. Dedicata, 14 (1983), 317-342. doi: 10.1007/BF00181572.

[22]

Sh. Kobayashi and K. Nomizu, Foundations of Differential Geometry. I Interscience Publishers, a division of John Wiley & Sons, New York-London, 1963.

[23]

S. KurilevM. Lassas and G. Uhlmann, Rigidity of broken geodesic flow and inverse problems, American Journal of Mathematics, 132 (2010), 529-562. doi: 10.1353/ajm.0.0103.

[24]

B. O'Neill, Construction of Riemannian coverings, Proc. Amer. Math. Soc., 19 (1968), 1278-1282. doi: 10.1090/S0002-9939-1968-0232313-2.

[25]

V. Ozols, Cut loci in Riemannian manifolds, Tôhoku Math. J.(2), 26 (1974), 219-227. doi: 10.2748/tmj/1178241180.

[26]

K. Pawel and H. Reckziegel, Affine submanifolds and the theorem of Cartan-Ambrose-Hicks, Kodai Math. J., 25 (2002), 341-356. doi: 10.2996/kmj/1071674466.

[27]

A. Weinstein, The generic conjugate locus, In Global Analysis (Proc. Sympos. Pure Math., Vol. XV, Berkeley, Calif., 1968), Amer. Math, Soc., Providence, R. I., (1970), 299-301.

[28]

A. Weinstein, The cut locus and conjugate locus of a riemannian manifold, Ann. of Math.(2), 87 (1968), 29-41. doi: 10.2307/1970592.

show all references

References:
[1]

W. Ambrose, Parallel translation of riemannian curvature, Ann. of Math(2), 64 (1956), 337-363. doi: 10.2307/1969978.

[2]

P. Angulo, Cut and Conjugate Points of the Exponential Map, with Applications Ph. D. Dissertation at Universidad Autónoma de Madrid, 2014, arXiv: 1411.3933

[3]

P. Angulo and L. Guijarro, Balanced split sets and Hamilton-Jacobi equations, Calc. Var. Partial Differential Equations, 40 (2011), 223-252. doi: 10.1007/s00526-010-0338-y.

[4]

R. A. Blumenthal and J. J. Hebda, The generalized Cartan-Ambrose-Hicks theorem, C. R. Acad. Sci. Paris Sér. I Math, 305 (1987), 647-651. doi: 10.1007/BF00182117.

[5]

M. A. Buchner, Stability of the cut locus in dimensions less than or equal to 6, Invent. Math., 43 (1977), 199-231.

[6]

É. Cartan, Leçons sur la Géométrie des Espaces de Riemann (French) 2d ed. Gauthier-Villars, Paris, 1951.

[7]

M. Castelpietra and L. Rifford, Regularity Properties of the Distance Functions to Conjugate and Cut Loci for Viscosity Solutions of Hamilton-Jacobi Equations and Applications in Riemannian Geometry, ESAIM Control Optim. Calc. Var., 16 (2010), 695–718. arXiv: 0812.4107 (2008). doi: 10.1051/cocv/2009020.

[8]

J. Cheeger and D. G. Ebin, Comparison Theorems in Riemannian Geometry Revised reprint of the 1975 original. AMS Chelsea Publishing, Providence, RI, 2008.

[9]

P. Griffiths and J. Wolf, Complete maps and differentiable coverings, Michigan Math. J., 10 (1963), 253-255. doi: 10.1307/mmj/1028998907.

[10]

B. Hambly and T. Lyons, Uniqueness for the signature of a path of bounded variation and the reduced path group, Ann. of Math.(2), 171 (2010), 109-167. doi: 10.4007/annals.2010.171.109.

[11]

J. J. Hebda, Conjugate and cut loci and the Cartan-Ambrose-Hicks theorem, Indiana Univ. Math. J., 31 (1982), 17-26. doi: 10.1512/iumj.1982.31.31003.

[12]

J. J. Hebda, Parallel translation of curvature along geodesics, Trans. Amer. Math. Soc., 299 (1987), 559-572. doi: 10.1090/S0002-9947-1987-0869221-6.

[13]

J. J. Hebda, Metric structure of cut loci in surfaces and Ambrose's problem, J. Differential Geom., 40 (1994), 621-642. doi: 10.4310/jdg/1214455780.

[14]

J. J. Hebda, Heterogeneous Riemannian manifolds, Int. J. Math. Math. Sci. (2010), Article ID 187232, 7 pp.

[15]

N. Hicks, A theorem on affine connexions, Illinois J. Math., 3 (1959), 242-254.

[16]

M. Hirsch, Differential Topology Graduate Texts in Mathematics, 33. Springer-Verlag, New York, 1976.

[17]

M. V. de HoopS. F. HolmanE. IversenM. Lassas and B. Ursin, Recovering the isometry type of a Riemannian manifold from local boundary diffraction travel times, J. Math. Pures Appl., 103 (2015), 830-848. doi: 10.1016/j.matpur.2014.09.003.

[18]

J. Itoh, The length of a cut locus on a surface and Ambrose's problem, J. Differential Geom., 43 (1996), 642-651. doi: 10.4310/jdg/1214458326.

[19]

J. Itoh and M. Tanaka, The Lipschitz continuity of the distance function to the cut locus, Trans. Amer. Math. Soc., 353 (2001), 21-40. doi: 10.1090/S0002-9947-00-02564-2.

[20]

S. Janeczko and T. Mostowski, Relative generic singularities of the exponential map, Compositio Mathematica, 96 (1995), 345-370.

[21]

F. Klok, Generic singularities of the exponential map on Riemannian manifolds, Geom. Dedicata, 14 (1983), 317-342. doi: 10.1007/BF00181572.

[22]

Sh. Kobayashi and K. Nomizu, Foundations of Differential Geometry. I Interscience Publishers, a division of John Wiley & Sons, New York-London, 1963.

[23]

S. KurilevM. Lassas and G. Uhlmann, Rigidity of broken geodesic flow and inverse problems, American Journal of Mathematics, 132 (2010), 529-562. doi: 10.1353/ajm.0.0103.

[24]

B. O'Neill, Construction of Riemannian coverings, Proc. Amer. Math. Soc., 19 (1968), 1278-1282. doi: 10.1090/S0002-9939-1968-0232313-2.

[25]

V. Ozols, Cut loci in Riemannian manifolds, Tôhoku Math. J.(2), 26 (1974), 219-227. doi: 10.2748/tmj/1178241180.

[26]

K. Pawel and H. Reckziegel, Affine submanifolds and the theorem of Cartan-Ambrose-Hicks, Kodai Math. J., 25 (2002), 341-356. doi: 10.2996/kmj/1071674466.

[27]

A. Weinstein, The generic conjugate locus, In Global Analysis (Proc. Sympos. Pure Math., Vol. XV, Berkeley, Calif., 1968), Amer. Math, Soc., Providence, R. I., (1970), 299-301.

[28]

A. Weinstein, The cut locus and conjugate locus of a riemannian manifold, Ann. of Math.(2), 87 (1968), 29-41. doi: 10.2307/1970592.

Figure 1.  A Standard T: The left hand side displays a curve $\alpha$ in ${T_p}M$, while the right hand side displays ${\exp _p} \circ \alpha$. Ⅰ, Ⅱ and Ⅳ are ACDCs, Ⅲ is the retort of Ⅱ, Ⅴ is the retort of Ⅳ, and Ⅵ is the retort of Ⅰ. Vertices 2 and 4 are $A_{3}$ joins, vertex 1 is a splitter, vertex 3 is a hit and vertex 5 is a reprise. There can be more than two segments between a splitter and its matching hit, and between a hit and its matching reprise.
Figure 2.  Flow diagram for the linking curve algorithm
Figure 3.  The distribution $D$ and the CDCs at the conjugate points near an $A_{4}$ point.
Figure 4.  CDCs in the half-cone of first conjugate points near an elliptic umbilic point, using the chart $(x_{1} ,x_{2} ) \rightarrow (x_{1} ,x_{2} ,- \sqrt{x_{1}^{2} +x_{2}^{2}} )$, for $r_{0} =(0,0,1)$. The distribution $D$ makes half turn as we make a full turn around $x_{1}^{2} +x_{2}^{2} =1$, spinning in the opposite direction.
Figure 5.  A hyperbolic umbilic point.
Figure 6.  This picture shows a neighborhood of an $A_{4}$ point in ${T_p}M$, together with the linking curves that start at $x$ and $y$ (to the left) and the image of the whole sketch by ${\exp _p}$ (to the right).
[1]

Reuven Cohen, Mira Gonen, Avishai Wool. Bounding the bias of tree-like sampling in IP topologies. Networks & Heterogeneous Media, 2008, 3 (2) : 323-332. doi: 10.3934/nhm.2008.3.323

[2]

Lluís Alsedà, David Juher, Pere Mumbrú. Minimal dynamics for tree maps. Discrete & Continuous Dynamical Systems - A, 2008, 20 (3) : 511-541. doi: 10.3934/dcds.2008.20.511

[3]

Alice Le Brigant. Computing distances and geodesics between manifold-valued curves in the SRV framework. Journal of Geometric Mechanics, 2017, 9 (2) : 131-156. doi: 10.3934/jgm.2017005

[4]

Miaohua Jiang, Qiang Zhang. A coupled map lattice model of tree dispersion. Discrete & Continuous Dynamical Systems - B, 2008, 9 (1) : 83-101. doi: 10.3934/dcdsb.2008.9.83

[5]

Tetsuya Ishiwata. On the motion of polygonal curves with asymptotic lines by crystalline curvature flow with bulk effect. Discrete & Continuous Dynamical Systems - S, 2011, 4 (4) : 865-873. doi: 10.3934/dcdss.2011.4.865

[6]

Miroslav KolÁŘ, Michal BeneŠ, Daniel ŠevČoviČ. Area preserving geodesic curvature driven flow of closed curves on a surface. Discrete & Continuous Dynamical Systems - B, 2017, 22 (10) : 3671-3689. doi: 10.3934/dcdsb.2017148

[7]

Gian-Italo Bischi, Laura Gardini, Fabio Tramontana. Bifurcation curves in discontinuous maps. Discrete & Continuous Dynamical Systems - B, 2010, 13 (2) : 249-267. doi: 10.3934/dcdsb.2010.13.249

[8]

Alexander Nabutovsky and Regina Rotman. Lengths of geodesics between two points on a Riemannian manifold. Electronic Research Announcements, 2007, 13: 13-20.

[9]

Joseph H. Silverman. Local-global aspects of (hyper)elliptic curves over (in)finite fields. Advances in Mathematics of Communications, 2010, 4 (2) : 101-114. doi: 10.3934/amc.2010.4.101

[10]

Anna-Lena Trautmann. Isometry and automorphisms of constant dimension codes. Advances in Mathematics of Communications, 2013, 7 (2) : 147-160. doi: 10.3934/amc.2013.7.147

[11]

Bhakti Bhusan Manna, Sanjiban Santra. On the Hollman McKenna conjecture: Interior concentration near curves. Discrete & Continuous Dynamical Systems - A, 2016, 36 (10) : 5595-5626. doi: 10.3934/dcds.2016046

[12]

Matteo Novaga, Enrico Valdinoci. Closed curves of prescribed curvature and a pinning effect. Networks & Heterogeneous Media, 2011, 6 (1) : 77-88. doi: 10.3934/nhm.2011.6.77

[13]

Yaru Xie, Genqi Xu. The exponential decay rate of generic tree of 1-d wave equations with boundary feedback controls. Networks & Heterogeneous Media, 2016, 11 (3) : 527-543. doi: 10.3934/nhm.2016008

[14]

Alice B. Tumpach, Stephen C. Preston. Quotient elastic metrics on the manifold of arc-length parameterized plane curves. Journal of Geometric Mechanics, 2017, 9 (2) : 227-256. doi: 10.3934/jgm.2017010

[15]

Keith Burns, Eugene Gutkin. Growth of the number of geodesics between points and insecurity for Riemannian manifolds. Discrete & Continuous Dynamical Systems - A, 2008, 21 (2) : 403-413. doi: 10.3934/dcds.2008.21.403

[16]

Doan The Hieu, Tran Le Nam. The classification of constant weighted curvature curves in the plane with a log-linear density. Communications on Pure & Applied Analysis, 2014, 13 (4) : 1641-1652. doi: 10.3934/cpaa.2014.13.1641

[17]

Thomas Feulner. The automorphism groups of linear codes and canonical representatives of their semilinear isometry classes. Advances in Mathematics of Communications, 2009, 3 (4) : 363-383. doi: 10.3934/amc.2009.3.363

[18]

Dag Lukkassen, Annette Meidell, Peter Wall. On the conjugate of periodic piecewise harmonic functions. Networks & Heterogeneous Media, 2008, 3 (3) : 633-646. doi: 10.3934/nhm.2008.3.633

[19]

Gaohang Yu, Lutai Guan, Guoyin Li. Global convergence of modified Polak-Ribière-Polyak conjugate gradient methods with sufficient descent property. Journal of Industrial & Management Optimization, 2008, 4 (3) : 565-579. doi: 10.3934/jimo.2008.4.565

[20]

Eric Todd Quinto, Hans Rullgård. Local singularity reconstruction from integrals over curves in $\mathbb{R}^3$. Inverse Problems & Imaging, 2013, 7 (2) : 585-609. doi: 10.3934/ipi.2013.7.585

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (50)
  • HTML views (51)
  • Cited by (0)

Other articles
by authors

[Back to Top]